I have an 11 year old sheltie that had a cancerous colon-rectal mass removen in February 2011. The mass had not metasticized and appears to have been completely removed, without ever affecting the lymphatic system. He has, however, experienced an autoimmune response which caused skin sores and idiopathic meningitis. The veterinarian did not do a spinal tap, as he thought it would not help the dog and would only increase the vet bill. The dog responded quickly to dexamethasone, and has been taking dexamethasone orally since July 2011. He started out on a dose of 0.5 mg daily, and I have been steadily reducing the dose to the present level of 0.125 mg every 3rd day.to avoid diabetic and Cushings symptoms.
Because of the long-term dexamethasone use, his liver is enlarged and his adrenals have not been producing cortisol naturally. This has in turn cause urilogical problems, including shrinkage of his male genitalia. Also, the drag has caused weight gain and excessive drinking of water and urination. I have tried to take him off dexamethasone twice, but had not reduced his dosage sufficiently before doing this. Each time this caused dexamethasone withdrawal. While the dog has been fortunate in surviving cancer and idiopathic meningitis, I know that long-term dexamethasone treatment is destructive to his health. Therefore, I feel that taking him off dexamethasone at least for a period of time is prudent. If the meningitis returns, my presumption is that treatment could be resumed.
The dog's body weight is 25 - 26 pounds, and he is not down to 0.125 mg dexamethasone with two days between doses. Does anyone have experience in discontinuing dexamethasone, knowing whether stopping medication at this low dose will cause withdrawal? Also, if I notice any sign of withdrawal will administering an oral dose of dexamethasone stop the withdrawal without putting the animal at risk?
Hi Josh..I hope you are having a nice Christmas.
I am sorry that I am not able to answer your questions. .I am not familiar with dexamethasone usage. Hopefully, we will have some forum members who will be able to help you with this, so please check back in often.
You could copy and post this question in the Ask a Veterinarian section of this forum....Top of the page...under Pets.
Best wishes to you and your dog.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.